Alert archive / Virginia / Wind Chill Advisories in 2014

Wind Chill Advisory 9, NWS Baltimore/Washington

January 27, 201423 counties in Virginia; 8 counties in Maryland; 5 counties in West Virginia

NWS Baltimore/Washington issued this wind chill advisory at Jan 27, 2014, 4:05 AM EST for 23 counties in Virginia; 8 counties in Maryland; 5 counties in West Virginia. It took effect at Jan 27, 2014, 10:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2014, 4:05 AM EST (09:05 UTC)
In effect from
Jan 27, 2014, 10:00 PM EST
Expired
Jan 28, 2014, 12:00 PM EST
In force
14 hr
Issued by
NWS Baltimore/Washington
All 36 counties

Allegany County, MD, Anne Arundel County, MD, Baltimore County, MD, Carroll County, MD, City of Baltimore, MD, Frederick County, MD, Prince George's County, MD, Washington County, MD, Arlington County, VA, City of Alexandria, VA, City of Charlottesville, VA, City of Fairfax, VA, City of Falls Church, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, City of Winchester, VA, Clarke County, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA, Berkeley County, WV, Hampshire County, WV, Hardy County, WV, Jefferson County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2014-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2014-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 541 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
541 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind chill advisory went out at Jan 27, 3:58 AM EST, 7 minutes earlier.

Area forecast discussion, Jan 27, 3:58 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 AM EST MON JAN 27 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH TODAY. BITTERLY COLD CONDITIONS
ARE EXPECTED TONIGHT THROUGH WEDNESDAY AS ARCTIC HIGH PRESSURE
BUILDS OVERHEAD. HIGH PRESSURE WILL MOVE OFF THE COAST LATE IN THE
WEEK AND A SOUTHERLY FLOW MAY BRING MILDER CONDITIONS.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPPER LEVEL RIDGING HAS AMPLIFIED ACROSS THE EAST COAST THIS
MORNING WHILE A SHORTWAVE TROUGH DROPS DOWN INTO THE MID WEST. LOW
PRESSURE IS MOVING NE ACROSS THE NORTHEASTERN GREAT LAKES THIS
MORNING. A WARM FRONT MOVED INTO THE REGION FROM THE SOUTH
OVERNIGHT. ITS NORTHWARD PROGRESSION MADE IT THROUGH DC AND THE
SOUTHERN SUBURBS...THE SHENANDOAH VALLEY AND NRN PIEDMONT THIS
MORNING. AM HESITANT ABOUT THE NORTHWARD PROGRESSION OF THE WARM
FRONT DUE TO LIGHT FLOW IN THE BOUNDARY LAYER. A TIGHT TEMP GRADIENT
EXISTS ACROSS LOCATIONS IN NRN MD AND CENTRAL MD... ALONG I-95 TEMPS
RANGE FROM 38 AT DCA TO 26 AT BWI. LOCATIONS NORTH OF THE WARM FRONT
HAVE DECOUPLED AND HAVE DROPPED INTO THE 20S. AFTER SUNRISE...THE
WARM FRONT IS EXPECTED TO MOVE NORTHWARD WITH TEMPS INCREASING INTO
THE 40S IN CENTRAL VA AND SRN MD TO THE MID 30S IN NRN MD.

FURTHER WEST...A COLD FRONT WILL BE MOVING ACROSS THE POTOMAC
HIGHLANDS THIS MORNING. SW FLOW WILL VEER TO THE NW AS COLD AIR
ADVECTION QUICKLY MOVES INTO THE REGION. SNOW SHOWERS WILL INCREASE
IN COVERAGE AS THE COLD FRONT PASSES AND LAPSE RATES INCREASE. A
QUICK SNOW ACCUMULATION OF TWO TO FOUR INCHES WILL BE POSSIBLE LATE
THIS MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE
ALLEGHENY FRONT THROUGH THIS AFTERNOON. THE FROPA WILL MOVE EASTWARD
TODAY WITH TEMPERATURES DECREASING BEHIND IT AND THROUGH THE
AFTERNOON. MAX TEMPS FOR MANY AREAS ESPECIALLY WEST OF I-95 WILL
LIKELY BE REACHED BY EARLY THIS AFTERNOON. POST FRONTAL GUSTY WINDS
WILL MOVE ACROSS THE REGION TODAY AND COMBINATION OF DECREASING
TEMPS AND GUSTY WINDS WILL LEAD TO WIND CHILL VALUES BEHIND THE COLD
FRONT DROPPING TODAY. TEMPS ARE EXPECTED TO REACH THE MINUS SINGLE
DIGITS IN THE MTNS TO SINGLE DIGITS ALONG I-95. A WIND CHILL WARNING
IS IN EFFECT FOR COUNTIES ALONG THE ALLEGHENY FRONT THIS AFTERNOON
THROUGH MIDDAY TUESDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR AREAS
WEST OF THE BLUE RIDGE TONIGHT THROUGH MIDDAY TUESDAY AND EAST OF
THE BLUE RIDGE LATE TONIGHT THROUGH TUESDAY MORNING. THE WIND CHILL
ADVISORY MAY NEED TO BE EXPANDED TO INCLUDE THE NRN PIEDMONT AND SRN
MD BUT AT THIS TIME THESE AREAS ONLY HAVE THE POTENTIAL TO REACH -5
AROUND SUNRISE TUESDAY MORNING.

AS THE COLD FRONT PASSES TODAY...LIGHT SNOW SHOWERS AND FLURRIES MAY
MOVE OVER THE MTNS AND IMPACT THE POTOMAC HIGHLANDS. A STRONG
SUBSIDENCE INVERSION WILL LIMIT CONVECTIVE SNOW SQUALLS AND
THEREFORE LITTLE TO NO ACCUMULATION IS EXPECTED IN THESE AREAS.

NORTHERLY WINDS WILL CONTINUE ON TUESDAY RESULTING IN BELOW NORMAL
MX TEMPS IN THE UPPER TEENS TO LOW 20S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS ARE IN DECENT AGREEMENT WITH KEEPING A SOUTHERN STREAM LOW
FAR ENOUGH SOUTH TO KEEP THE BULK OF THE QPF SOUTH OF THE CWA
TUESDAY NIGHT INTO WEDNESDAY. 00Z GFS STILL BRINGS THE .10" LINE IN
LOWER SOUTHERN MARYLAND...WITH 00Z NAM/ECMWF FURTHER SOUTHEAST.
FORECAST REFLECTS A CHANCE OF SNOW IN SOUTHERN MARYLAND LATE TUESDAY
NIGHT INTO WEDNESDAY...WITH DRY CONDITIONS FURTHER NORTHWEST. ALWAYS
HAVE TO KEEP A CLOSE EYE ON THESE SYSTEMS AND THEIR NORTHWEST
EXTENT...BUT EVEN THE LATEST SREFS IS TRENDING A LITTLE FURTHER
SOUTHEAST.

HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT...BRINGING A CLEAR SKY AND A
CONTINUATION OF COLD CONDITIONS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
IT LOOKS LIKE AN OPPORTUNITY FOR SOME MODERATION COMES LATE IN THE
WEEK AND INTO THE WEEKEND. HIGH PRESSURE OVER THE AREA EARLY
THURSDAY BRINGS ANOTHER COLD MORNING...BUT THE HIGH MOVES OFFSHORE
DURING THE DAYTIME AND A SOUTHERLY FLOW MODERATES TEMPERATURES INTO
THE WEEKEND.

MORE OF A ZONAL FLOW ALOFT WILL ALSO BE PRESENT. THIS MAY SUPPORT A
SHORTWAVE TO AFFECT THE AREA ON SATURDAY OR SUNDAY. WITH MODERATING
TEMPERATURES...P-TYPE COULD BE SNOW OR RAIN.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED TODAY AND TONIGHT. LLWS IS EXPECTED EARLY
THIS MORNING. A COLD FRONT WILL MOVE ACROSS THE TERMINALS TODAY AND
NW GUSTY WINDS ARE EXPECTED BEHIND IT WITH GUSTS UP TO 35 KTS THIS
AFTERNOON. ISO-SCT SN OR FLURRIES ARE POSSIBLE AT MRB LATE THIS
MORNING AS FRONT PASSES. NRLY WINDS WILL CONTINUE INTO TUESDAY.

CLOUDS INCREASE TUESDAY NIGHT INTO WEDNESDAY WELL NORTH OF LOW
PRESSURE OFF THE CAROLINA COAST. CURRENT FORECAST IS FOR
PRECIPITATION TO REMAIN SOUTHEAST OF THE TERMINALS...WITH CLOUDS IN
VFR RANGE. HIGH PRESSURE BUILDS IN THROUGH THE REST OF THE WEEK.

&&

.MARINE...
SWLY WINDS WILL CONTINUE ACROSS THE WATERS TODAY UNTIL A COLD FRONT
PASSES LATE THIS AFTERNOON. A BREAK IN GUSTY WINDS SHOULD OCCUR THIS
MORNING. A SCA ADVISORY IS IN EFFECT MIDDAY TODAY THROUGH TUESDAY
AFTERNOON FOR SWLY WINDS AHEAD OF A COLD FRONT AND POSTFRONTAL NW
GUSTY NW WINDS. NRLY WINDS SHOULD RELAX BY TUESDAY AFTERNOON.

SCA CONDITIONS POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY DUE TO THE
GRADIENT BETWEEN A LOW WELL OFFSHORE AND HIGH PRESSURE TO THE WEST.
HIGH PRESSURE BUILDS IN FOR LESS WIND TO END THE WEEK.

&&

.HYDROLOGY...
WITH THE PROLONGED COLD HAVING NOW RETURNED...THE SECOND ROUND OF
RIVER ICE THIS MONTH HAS DEVELOPED ON AREA STREAMS. REPORTS INDICATE
WIDESPREAD ICE ON STREAMS...AND RECENT SURVEYING HAS CONFIRMED ITS
PRESENCE. OUR CURRENT FORECAST STILL REFLECTS SUBFREEZING
CONDITIONS FOR A VAST MAJORITY OF THE TIME...SO THE ICE IS NOT
GOING ANYWHERE. HAVE ALREADY SEEN SOME MINOR EFFECTS SHOWING UP ON
STREAM GAUGES /ALONG WITH SEVERAL GAUGE MALFUNCTIONS DUE TO ICE/.
WITHIN-BANK RISES...OR STREAMS THAT DROP TO UNUSUALLY LOW
LEVELS...ARE EACH POSSIBLE DUE TO ICE EFFECTS OVER THE NEXT
SEVERAL DAYS.

WE WILL BE MONITORING FOR THE POTENTIAL FOR MORE THAN JUST MINOR
EFFECTS...BUT THE CONTINUED COLD TEMPERATURES AND LACK OF
SIGNIFICANT PRECIPITATION ARE LIKELY TO KEEP THAT IN CHECK AT THIS
POINT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND CHILL ADVISORY FROM 1 AM TO 10 AM EST TUESDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     MDZ501.
     WIND CHILL WARNING FROM 3 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR MDZ501.
     WIND CHILL ADVISORY FROM 1 AM TO 10 AM EST TUESDAY FOR
     MDZ004>007-009>011-013-014.
     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO NOON EST
     TUESDAY FOR MDZ003-502.
VA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     VAZ503.
     WIND CHILL WARNING FROM 3 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR VAZ503-504.
     WIND CHILL ADVISORY FROM 1 AM TO 10 AM EST TUESDAY FOR
     VAZ036>040-042-050>054-501-502.
     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO NOON EST
     TUESDAY FOR VAZ025>031.
WV...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     WVZ501-503-505.
     WIND CHILL WARNING FROM 3 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR WVZ501>506.
     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO NOON EST
     TUESDAY FOR WVZ050>053-055.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     ANZ530>534-537-539>541-543.
     SMALL CRAFT ADVISORY FROM NOON TODAY TO 1 PM EST TUESDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM EST TUESDAY FOR
     ANZ535-536.

&&

SYNOPSIS...BPP
NEAR TERM...HAS
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...HAS/BPP
MARINE...HAS/BPP
HYDROLOGY...JCE
Hazardous weather outlook, Jan 26, 10:45 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EST SUN JAN 26 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1045 PM EST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT MONDAY AFTERNOON AND NIGHT FOR
THE WATERS. A GALE WARNING MAY BE NEEDED FOR PORTIONS OF THE
WATERS DURING THIS TIME.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS
TUESDAY.

BITTERLY COLD CONDITIONS ARE EXPECTED LATE MONDAY NIGHT THROUGH
TUESDAY MORNING. WIND CHILL HEADLINES WILL LIKELY BE NEEDED
DURING THIS TIME. SUBZERO WIND CHILLS ARE ALSO POSSIBLE TUESDAY
NIGHT AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1045 PM EST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT. SEE WSWLWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY CONTINUES MONDAY FOR THE ALLEGHENY
FRONT.

A WIND CHILL WATCH IS IN EFFECT FOR THE POTOMAC HIGHLANDS AND
ALONG THE ALLEGHENY FRONT FROM LATE MONDAY AFTERNOON TO TUESDAY
MORNING. BITTERLY COLD CONDITIONS ARE EXPECTED. ADDITIONAL WIND
CHILL HEADLINES WILL LIKELY BE NEEDED DURING THIS TIME.

WIND CHILL HEADLINES MAY ALSO BE NEEDED TUESDAY NIGHT AND
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:05 AM ESTWind Chill WarningLWXHighland32 hr
Jan 27, 9:23 AM ESTGale WarningLWX9 hr
Jan 27, 9:23 AM ESTSmall Craft AdvisoryLWX28 hr
Jan 27, 5:54 PM ESTSmall Craft AdvisoryLWX48 hr

Nearby

Wind Chill Advisories in Virginia, 2014Wind Chill Advisories in Maryland, 2014Wind Chill Advisories in West Virginia, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.